Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 75, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 24, 2002, 9:04 PM CDT for Barren County, Kentucky. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2002, 9:04 PM CDT (02:04 UTC)
- Expired
- Apr 24, 2002, 9:35 PM CDT
- In force
- 31 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Barren County, KY
The radar
The Louisville radar (KLVX), 103 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 9:15 PM CDT | Thunderstorm Wind 60 E | Hiseville, KY | |
| Apr 24, 9:15 PM CDT | Hail 0.75 | Hiseville, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 7:00 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 403 m²/s²
- 0-3 km storm-relative helicity
- 458 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 250204 SVRSDF KYC009-250235- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 903 PM CDT WED APR 24 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARREN COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 935 PM CDT * AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM CAVE CITY TO BON AYR...OR FROM 30 MILES NORTHEAST OF BOWLING GREEN TO 18 MILES NORTHEAST OF BOWLING GREEN...MOVING SOUTHEAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... HISEVILLE...HAYWOOD AROUND 910 PM CDT LECTA...GLASGOW AROUND 915 PM CDT TEMPLE HILL AROUND 925 PM CDT LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS LINE OF STORMS. TAKE COVER IN A STURDY BUILDING UNTIL THIS LINE OF STORMS HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. LAT...LON 3715 8601 3700 8614 3685 8578 3711 8576 $$ FUNK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:30 PM CDT, 7 hours 34 minutes earlier.
Area forecast discussion, Apr 24, 1:30 PM CDT, 7 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 230 PM EDT WED APR 24 2002 NOT MUCH SENSIBLE WEATHER GOING ON OVER CENTRAL KENTUCKYS CWA AS WE APRCH MID AFTN. MODELS SIMILAR ONCE AGAIN AND OFFER A GOOD LIKELYHOOD OF SHOWERS AND THUNDERSTORMS UNTIL AROUND MIDNIGHT AS CDFNT ADVANCES SOUTHEAST INTO THE LOWER OHIO VALLEY. TIME SECTIONS ALL INDICATE GOOD DRYING BE THE WEE HOURS AS SFC WIND BECOMES NWLY.. FOLKS AT THE STORM PREDICTION CENTER INDICATE THE POSSIBILITY OF SEVERE WX DVLPG OVR WRN KY AND PTS WEST WHERE MORE THE ATMOSPHERE WAS SOMEWHAT MORE UNSTBL. AS MENTIONED B4...MODELS INDICATE GOOD DRYING AND PCPN CHCS BASICLY OVER WITH THE INFLUX OF A NEW AIR MASS AFTR MIDNIGHT. .SDF...NONE RDC
In the hours before
Special weather statement, Apr 24, 4:00 PM CDT, 5 hours 4 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-250242- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 500 PM EDT WED APR 24 2002 ...CORRECTED... THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS SOUTH-CENTRAL INDIANA AND CENTRAL KENTUCKY THIS EVENING. DEVELOPING LOW PRESSURE WILL MOVE INTO CENTRAL INDIANA LATER THIS EVENING. THE LOW WILL DRAG A STRONG COLD FRONT THROUGH SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY LATE THIS EVENING. A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS...LOCATED IN CENTRAL AND SOUTHERN ILLINOIS...WILL DEVELOP FURTHER EARLY THIS EVENING. THE COMPLEX WILL MOVE INTO SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY... GENERALLY WEST OF INTERSTATE 65...BETWEEN 600 PM AND 800 PM EDT. THE GREATEST THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO A POTENTIAL FOR STRONG TORNADOES ACROSS THE AREA...GENERALLY WEST OF INTERSTATE 65. THE COMPLEX OF THUNDERSTORMS MAY EVOLVE INTO A SQUALL LINE WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS LATER THIS EVENING. THE SQUALL LINE WILL TRACK EAST OF INTERSTATE 65 AFTER 800 PM EDT. THE THREAT FOR TORNADOES WILL LIKELY DIMINISH DURING THAT TIMEFRAME. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE OR THE LOCAL MEDIA FOR THE LATEST INFORMATION. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING. JMB
Local storm report, Apr 24, 6:38 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
738 PM EDT WED APR 24 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0732 PM ANDYVILLE KY .75 INCH HAIL
04/24/02 MEADE
VBLocal storm report, Apr 24, 7:14 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
814 PM EDT WED APR 24 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM LEITCHFIELD KY .88 INCH HAIL
04/24/02 GRAYSON REPORTED BY HAM RADIO
OPERATOR.
VBLocal storm report, Apr 24, 7:33 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
833 PM EDT WED APR 24 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM ROWLETTS KY .75 INCH HAIL
04/24/02 HART REPORTED BY STORM SPOTTER.
0825 PM ROUND HILL KY .75 INCH HAIL
04/24/02 EDMONSON REPORTED BY CENTRAL
DISPATCH.
VBSpecial weather statement, Apr 24, 8:00 PM CDT, 1 hour 4 minutes before
INZ076>079-083-084-089>092-KYZ023>051-053>059-061>079-081>083-250300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 900 PM EDT WED APR 24 2002 TORNADO WATCH NUMBER 148 WILL BE EXTENDED UNTIL 1100 PM EDT FOR THE FOLLOWING COUNTIES IN SOUTH CENTRAL KENTUCKY...OHIO...GRAYSON... BUTLER...EDMONSON...WARREN...LOGAN AND SIMPSON. TORNADO WATCH NUMBER 148 HAS EXPIRED FOR ALL OF SOUTH CENTRAL INDIANA AND HANCOCK...BRECKINRIDGE...HARDIN...BULLITT...JEFFERSON... OLDHAM AND TRIMBLE COUNTIES IN NORTH CENTRAL KENTUCKY. LOCAL SEVERE WEATHER...WITH TORNADOES POSSIBLE...WILL CONTINUE TO BE A THREAT OVER PARTS OF SOUTH CENTRAL KENTUCKY THROUGH 1100 PM EDT. STUREY
Local storm report, Apr 24, 8:18 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
918 PM EDT WED APR 24 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM ROWLETTS KY .75 INCH HAIL
04/24/02 HART REPORTED BY STORM SPOTTER.
0825 PM ROUND HILL KY .75 INCH HAIL
04/24/02 EDMONSON REPORTED BY CENTRAL
DISPATCH.
0825 PM DUNDEE KY WIND DAMAGE
04/24/02 OHIO TREES DOWN
0825 PM MAGAN KY WIND DAMAGE
04/24/02 OHIO TREES DOWN
CMCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 7:06 PM CDT | Severe Thunderstorm Warning | LMK | Ohio | 24 min |
| Apr 24, 7:18 PM CDT | Severe Thunderstorm Warning | LMK | Barren, Hart | 27 min |
| Apr 24, 7:32 PM CDT | Severe Thunderstorm Warning | LMK | Grayson | 43 min |
| Apr 24, 7:35 PM CDT | Tornado Warning | LMK | Ohio | 40 min |
| Apr 24, 8:27 PM CDT | Severe Thunderstorm Warning | LMK | Hart | 33 min |
| Apr 24, 9:15 PM CDT | Severe Thunderstorm Warning | LMK | Metcalfe | 35 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.